Great question! Yes, a probiotic could induce diarrhea in a pet, as well as, a person.
Probiotics, although all good bacteria, can create imbalances in the digestive tract, and simply are not tolerated by some pets and people.
So, yes, it is a plausible explanation for an acute onset of diarrhea.
My primary concerns for diarrhea with or without blood include:
- Dietary indiscretion (eating something you do not know about)
- Stomach or intestinal foreign body
- Something that was given to them (new food, new treat, human food)
- Intestinal parasitism (not just the worms, but the microscopic bugs like Giardia and Coccidia). They can cause vomiting also.
- Toxin exposure would be less likely, unless you have reason to suspect exposure to a chemical.
- Less commonly, endocrine diseases.
- Generally, in older pets, I am also concerned about organ disease (liver, kidneys) and cancer.
So, you'll definitely need to talk to your vet about the next steps. I am uncertain if the probiotic should be stopped, so that is well worth consulting your primary vet first. They may also encourage some metronidazole (flagyl) to help get the gut back on track.
Hope that information helps